Atormac
Neurology India
menu-bar5 Open access journal indexed with Index Medicus
  Users online: 2699  
 Home | Login 
About Editorial board Articlesmenu-bullet NSI Publicationsmenu-bullet Search Instructions Online Submission Subscribe Videos Etcetera Contact
  Navigate Here 
 Search
 
   Next article
   Previous article 
   Table of Contents
  
 Resource Links
    Similar in PUBMED
   Search Pubmed for
   Search in Google Scholar for
    Article in PDF (23 KB)
    Citation Manager
    Access Statistics
    Reader Comments
    Email Alert *
    Add to My List *
* Registration required (free)  


  In this Article
   References

 Article Access Statistics
    Viewed3181    
    Printed79    
    Emailed0    
    PDF Downloaded83    
    Comments [Add]    

Recommend this journal

   
LETTER TO EDITOR
Year : 2003  |  Volume : 51  |  Issue : 4  |  Page : 560-561

Airway safety for patients receiving intraventricular sodium nitroprusside therapy


Department of Neurological Sciences, Christian Medical College, Vellore - 632004

Correspondence Address:
Department of Neurological Sciences, Christian Medical College, Vellore - 632004
mjoseph@cmcvellore.ac.in



How to cite this article:
Mathew J. Airway safety for patients receiving intraventricular sodium nitroprusside therapy. Neurol India 2003;51:560-1


How to cite this URL:
Mathew J. Airway safety for patients receiving intraventricular sodium nitroprusside therapy. Neurol India [serial online] 2003 [cited 2019 Sep 17];51:560-1. Available from: http://www.neurologyindia.com/text.asp?2003/51/4/560/5048


Sir,
I read with great interest the article by Kumar et al[1] on their experience with intraventricular sodium nitroprusside (SNP) in refractory subarachnoid hemorrhage induced vasospasm. There seems to be little doubt that there is a rapid and significant decrease in the degree of spasm with this therapy. On the basis of some degree of prior experience I would suggest one addition to the protocol that they have recommended, in the interest of patient safety.
At the time of the first report by Thomas et al[2] I was working at a neurosurgical ICU in Houston, and we performed the procedure on several patients with continuous TCD monitoring. The most frequent complication we encountered at the time was immediate and almost explosive vomiting, which we theorized was due to stimulation of the CTZ either directly or due to vasodilatation. The protocol we then developed made intubation of the patient mandatory before the instillation of SNP. Vomiting is the most frequent complication in this paper as well. The authors have mentioned that fractionation of the dose prevented vomiting in their last 2 patients, but this may not succeed in all patients. Since most patients who require this therapy are likely to already have an impaired sensorium (in this study they are all Hunt & Hess grade III or IV), the vomiting may result in significant airway compromise and all the resulting complications.
I would therefore like to suggest that the protocol for patients receiving intraventricular instillation of SNP include prophylactic intubation at the beginning of the procedure. 

     References Top

1.Kumar R, Pathak A, Mathuriya SN, Khandelwal N. Intraventricular sodium nitroprusside therapy: a future promise for refractory subarachnoid hemorrhage-induced vasospasm. Neurol India 2003;51:197-202.  Back to cited text no. 1  [PUBMED]  [FULLTEXT]
2.Thomas JE, Rosenwasser RH. Reversal of severe cerebral vasospasm in three patients after aneurysmal subarachnoid hemorrhage: initial observations regarding the use of intraventricular sodium nitroprusside in humans. Neurosurgery 1999;44:48-57.  Back to cited text no. 2    

 

Top
Print this article  Email this article
Previous article Next article
Online since 20th March '04
Published by Wolters Kluwer - Medknow